Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 103, NWS Birmingham, AL

June 20, 2019Fayette County, Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 20, 2019, 1:12 AM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2019, 1:12 AM CDT (06:12 UTC)
Expired
Jun 20, 2019, 2:00 AM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, AL, Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 10:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 12:47 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 20, 12:47 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1247 AM CDT Thu Jun 20 2019

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...

A convective line of strong/severe storms are currently moving
eastward across Mississippi at ~60 mph, on track to enter western
portions of Central Alabama shortly after midnight. Severe
characteristics have been maintained by the MCS thus far with
damaging straight-line winds the primary threat. 04 Z RAP
mesoanalysis depicts a broad region of MLCAPE upwards of 2,000 J/kg
with ~40 kts eff. bulk shear as the MCS moves eastward in
association with the convectively induced shortwave. 50-60 kts of
westerly flow at 500 mb was also analyzed, with 1,100-1,200 J/kg
DCAPE already in place up to the I-59 corridor. 925-850 mb
southwesterly flow of ~30 kts appears to be aiding in replenishment
of instability and moisture to the system, though there is a CAPE
and moisture deficit in front of the line which may act to weaken it
as it moves eastward, as well as an eastward weakening trend in mid-
level lapse rates.

Regardless, a buoyant lower-troposphere and active low-level jet
suggests the MCS will pose a severe threat as it moves into portions
of the forecast area given lightning and remote sensing trends
showing a relatively healthy system as of 0430 Z. Uncertainties
remain as to when the line weakens below severe limits tonight, and
where the resultant boundary develops for severe potential again on
Thursday afternoon. Best forecast thinking as of now suggest severe
threats remain generally along and west of I-65 and north of I-59 in
the coming hours, areas outlined by Severe Thunderstorm Watch #406.

40/Sizemore

Previous short-term discussion:

Have removed the chance of any strong storm over Central Alabama
this evening. An exiting short wave trough has produced some
subsidence in its wake and much of the cloud cover has dissipated
north. Some convection still exist along a localized boundary in
south central Alabama, but this activity was rather limited.

Convection has begun in earnest near the Ark-La-Tex early this
evening. This is the beginning of the system that will affect
Central Alabama later tonight in one fashion or another. Models
are still split in whether the convection holds together as strong
to severe as the activity moves in after 1am. It certainly appears
there will be a chance this activity keeps some strength,
especially northwest as it moves in. Therefore, have held the
severe weather outlooks in place with an ever so slightly drop
south and east of the slight risk zone. As mentioned previously,
the discussions below due handle the conditional situation quite
well.

75

.LONG TERM...
/Issued at 430 AM CDT/

* A Slight Risk for severe weather on Thursday.

* Heat indices of 100-105 F possible Friday through Sunday.

Thursday.

The advertised shortwave moving across the Southern/Central Plains
eastward into the eastern CONUS will bring two possible rounds of
severe weather to Central Alabama on Thursday.

The first possible threat window opens ~1 AM Thursday morning
with a potential ongoing MCS advancing eastward across northern
Mississippi and into northern Alabama. This particular threat will
carry the chance for damaging straight-line winds up to 60 mph as
it moves into the forecast area. This scenario remains at low
confidence at this time as the system could very well weaken
before it arrives here, though MLCAPE ~2,000 J/kg and 30-40 kts
eff. bulk shear across its inflow region suggest maintenance of
strong to severe characteristics if the system doesn't become too
outflow dominate overnight. Nocturnal 925-850 mb winds ~30-40 kts
also suggest the convective system will be actively replenished
throughout its journey into our area. As a result, a Slight Risk
has been placed across our northwest forecast area as a damaging
straight-line wind threat may manifest in the early morning hours
Thursday.

Thereafter, effects from the possible early-morning MCS will have
implications for the second round of potential severe weather in the
afternoon & evening. As the overall synoptic shortwave amplifies
with eastward progression, height falls & cooling temperatures
aloft will overspread our area with a remnant outflow/theta-e
gradient across Central Alabama. Wherever this gradient
establishes will generally determine the spatial area favorable for
convective development in the afternoon. Convergence along this axis
will need to be sufficient enough to overcome unfavorable synoptic
scale subsidence as confluent flow aloft establishes behind the
shortwave trough axis. If lift is sufficient, guidance has certainly
maintained favorable thermodynamic variables (MLCAPE upwards of
3,500 J/kg and ~7 C/km mid-level lapse rates) with deep-layer shear
~30-40 kts for severe thunderstorm organization. Thunderstorms will
be capable of large hail and damaging convective downbursts
considering DCAPE 1,100-1,300 J/kg & 500 mb temperatures -9 to -10
C. As the shortwave continues eastward into Georgia and the
Carolinas, flow aloft will veer more northwesterly as upstream
ridging amplifies. Because of varying scenarios of how severe
threats may manifest in the next 24-48 hours, forecast confidence
remains low with a Marginal Risk being maintained for Thursday
afternoon & evening in our graphical products. Stay tuned for
future forecast updates.

Friday through Tuesday.

In wake of the exiting shortwave Friday morning, the mid/upper-level
pattern will transition to a longwave trough building across the
Intermountain West with resultant ridging developing along the
Mississippi River Valley. This ridge will continue to
strengthen/amplify into the weekend as hot temperatures develop in
the afternoons. To make matters worse, a humid, Gulf airmass will
linger across the Southeast. As such, heat indices are expected to
increase to the 100-105 F range on the afternoons of Fri/Sat/Sun. It
appears the hottest afternoons will be Fri/Sat with some locations
likely approaching criteria for a Heat Advisory. With this
possibility now likely, will be mentioning in the HWO and monitoring
trends in temperatures & dewpoints in the next day or so. Looking
ahead in to next week shows a relatively active pattern for this time
of year to continue with the ridge axis now approaching the East
Coast. Rain chances will be on the increase with the upstream trough
and associated surface frontal boundary moving in from the northwest.

40/Sizemore

&&

.AVIATION...
06Z TAF Discussion.

VFR conditions were present at all terminals at 05z. A line of
showers/storms was approaching the Mississippi Alabama state line
line and was encountering an atmosphere that was limiting its
further development. Therefore, the line has weakened the last
hour but still has a good push behind it. Went ahead and tracked
the motion and added prevailing thunder at TCL/BHM/EET around
07-08z with some wind gusts. Have lesser confidence in areas
east and south with convection. ANB/ASN did get a tempo group as
some thunder will be possible. Much lesser idea of how the area
will set up near MGM/TOI and have little mention. Due to the
increased wind, and mixing with the convective line, took out
mention of the MVFR ceilings outside convection at all but TOI at
this time. The convection will eventually diminish and southwest
winds will increase to around 10-12kts. The storms should set up a
boundary and where this boundary ends up will play a role in where
storms develop Thursday afternoon. At this time, left mention of
PROB30 thunder at all locations. This may eventually be shifted to
southern sites only and may push out of the area all together.

75

&&

.FIRE WEATHER...

Rain and thunderstorm chances remain high through Thursday with
an active upper-level pattern. Southerly flow and tropical air
will keep relative humidity values at or above 60% percent with
further recovery after peak heating subsides. KBDI values remain
high, but increased low-level moisture & recent rainfall will keep
us from reaching critical fire weather criteria. Drier weather
with hot afternoon temperatures are expected Friday through Sunday
with heat indices likely exceeding 100 degrees.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     87  68  91  70  91 /  70  30  30  20  20
Anniston    89  70  92  72  92 /  60  40  30  20  20
Birmingham  90  72  93  74  94 /  60  40  30  20  20
Tuscaloosa  92  73  95  75  95 /  50  40  30  10  10
Calera      90  71  92  72  92 /  50  40  30  10  20
Auburn      89  72  91  73  91 /  40  40  30  10  20
Montgomery  93  73  95  74  95 /  40  40  30  10  20
Troy        92  72  93  73  94 /  40  40  30  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 19, 10:17 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1017 PM CDT Wed Jun 19 2019

ALZ011>015-017>050-210630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1017 PM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

There is a Marginal to Slight Risk of severe storms after midnight,
for the northwest two thirds of Central Alabama. Damaging, straight
line winds and large hail are possible. The storms will be near the
Mississippi state line around midnight and move across the area
overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Marginal Risk for severe weather exists across all of Central
Alabama for the remainder of Thursday. Primary threats with storms
that re-develop are large hail up to golf ball size and damaging
winds up to 60 mph. The strongest storms are expected as early as
Noon and may continue through around 11 PM.

Heat index values of 100-105 degrees are possible during the
afternoon Friday through Sunday, with some locations possibly
exceeding 105 degrees. Anyone with plans for outdoor activities
should take action to reduce over-exposure and dehydration.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight and Thursday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:18 AM CDTSpecial Weather StatementBMXMarion57 min
Jun 20, 1:24 AM CDTSevere Thunderstorm WarningBMXGreene, Sumter66 min
Jun 20, 1:36 AM CDTSevere Thunderstorm WarningBMXMarion24 min
Jun 20, 1:44 AM CDTSpecial Weather StatementBMXEtowah31 min
Jun 20, 1:52 AM CDTSevere Thunderstorm WarningBMXFayette, Marion, Tuscaloosa, Walker, Winston68 min
Jun 20, 2:07 AM CDTSevere Thunderstorm WarningBMXGreene, Hale53 min
Jun 20, 2:29 AM CDTSevere Thunderstorm WarningBMXBibb, Greene, Jefferson, Perry, Shelby, Sumter76 min
Jun 20, 2:45 AM CDTSevere Thunderstorm WarningBMXBlount75 min
Jun 20, 3:06 AM CDTSpecial Weather StatementBMXAutauga, Chilton54 min
Jun 20, 3:21 AM CDTSpecial Weather StatementBMXCalhoun, Etowah, St. Clair, Talladega54 min
Jun 20, 3:25 AM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair64 min
Jun 20, 3:36 AM CDTSpecial Weather StatementBMXCoosa54 min
Jun 20, 4:01 AM CDTSpecial Weather StatementBMXAutauga, Elmore, Lowndes, Montgomery59 min
Jun 20, 4:09 AM CDTSevere Thunderstorm WarningBMXCherokee38 min
Jun 20, 4:11 AM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph64 min
Jun 20, 4:15 AM CDTSpecial Weather StatementBMXTallapoosa60 min
Jun 20, 1:25 PM CDTSpecial Weather StatementBMXMacon35 min
Jun 20, 1:58 PM CDTSpecial Weather StatementBMXMacon47 min
Jun 20, 2:22 PM CDTSpecial Weather StatementBMXRussell53 min
Jun 20, 2:26 PM CDTSpecial Weather StatementBMXPike34 min
Jun 20, 2:47 PM CDTSpecial Weather StatementBMXBarbour28 min
Jun 20, 2:58 PM CDTSevere Thunderstorm WarningBMXBarbour30 min
Jun 20, 3:05 PM CDTSpecial Weather StatementBMXRussell40 min
Jun 20, 3:11 PM CDTSpecial Weather StatementBMXMontgomery34 min
Jun 20, 3:31 PM CDTSpecial Weather StatementBMXBullock44 min
Jun 20, 5:29 PM CDTSpecial Weather StatementBMXBarbour46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.